ADVERTISEMENT
ADVERTISEMENT
An overdose kit is displayed at the South Jersey AIDS Alliance in Atlantic City, N.J. on Wednesday, Feb. 19, 2014. (AP Photo/Mel Evans)

If Alicia Gladman could have her way, the drug naloxone and the people who know how to use it to prevent an opioid overdose would be as common as defibrillators and CPR.

Gladman has a particular passion for equipping people in or related to the food industry or local music scene to know how to recognize when someone has overdosed and to be able to help.

Gladman has lived and worked in Vancouver, Canada, which she said has a large population of drug users, and she has worked in shelters. She has also used naloxone to help someone, she said. The drug counters the effects of opioids such as heroin, fentanyl, oxycodone or similar painkiller drugs by reversing the decreased breathing brought on by an overdose.

Since moving here, she has been volunteering with a group called Chattanooga Harm Prevention with a particular focus on the food industry because of the many people she knows that work in it.

"I want to reach out to people who are working in food service — waiters, bartenders, whatever — and educate them on how to recognize an overdose and to let them know what their rights are when encountering someone in a bathroom or on a patio who is overdosing.

"I would love to see Narcan [a device that delivers the drug] available to people and for it to become normal for people to carry Narcan. It's better to carry it and not use it than to not have when someone needs it."

(READ MORE: Hamilton County overdoses spike during COVID-19 pandemic as leaders worry about long-term effects for people in recovery)

To get help

The Hamilton County Coalition offers help for people addicted to drugs and for people who want to help save someone with an addiction problem or someone who could potentially overdose accidentally. More information: hccoalition.org.

Gladman is leading a training session Saturday at Lo Main Bodega at 2 p.m. targeted specifically to food service people. Restaurant co-owner Justin Savage said he immediately agreed to allow the use of the venue when he was approached because it reaches out to the music scene, which he is also part of. Gladman and Savage said the food industry and music scenes, in his case particularly the local punk music scene, cross many paths.

"We are all part of the punk scene, musically, and all of us in some shape or form have been affected by people who are overdosing," he said.

"Those of us in the punk scene are proactive. We are not the sit-down-and-wait kind, and this is important."

Vanessa Spotts, a regional overdose prevention specialist with the Hamilton County Coalition, would also like to see people better educated on how to recognize someone struggling with drugs. Her organization covers a 10-county region including Hamilton, addressing a wide-ranging list of community issues including crime prevention, community policing through alcohol, tobacco and prescription medication misuse prevention, training, intervention and recovery services.

"I know people say that it is enabling some people, but I would rather roll up on the scene to someone who has had naloxone than not. The end goal is to get people into treatment, so they can again be productive.

(READ MORE: Hamilton County overdose deaths outpace state, federal increases)

"I am a self-described preventionalist," she said. "I know that's not a word, but I'm also a wordsmith, and that's what I do."

Ideally, what she and others at the coalition do, she said, is help someone with an addiction get help before they overdose, but they also help train people on how to prevent someone who has overdosed from dying. She does this through training at private businesses, churches, community organizations and even for individuals.

Spotts said she doesn't have numbers to support her, but she also believes the food service industry in the Chattanooga area has seen its share of overdosing issues. The long hours, double shifts, late nights and general party atmosphere might be contributors, she said, but she emphasizes that almost anyone can become addicted to a drug, and that it really only takes one incident to change someone's life for the worse.

Part of the training that she does includes teaching people how to recognize the symptoms of an overdose and how to administer naloxone. Class attendees are often provided with, or given coupons, for naloxone, in nasal spray form.

"We provide the internasal," she said. "It's easy to use and to teach to use."

She said it can cost between $100 and $150, but is under $100 with a coupon, usually."

She said "addiction can happen easily to any of us, as we can find ourselves chronically dependent on a medication."

Spotts said she was injured while in the military and recognized that the medication she was taking was changing her chemically and she detoxed in the barracks. She said it is not uncommon for someone to take a pill after forgetting that they'd already taken one, nor is it uncommon for someone working a double shift to take an extra one or two pills and suddenly find themselves in trouble.

"Lots of prescriptions say, 'Take three a day, or as needed. Well, if you are having pain, you think it is OK to take four, or more."

Spotts said anyone can reach out to the coalition for training or help.

"We go over the signs in our classes, but it's for people who want to recognize when their mother has taken the wrong dose or when anyone has misuses or overdoses. We just want to save lives."

Contact Barry Courter at bcourter@timesfreepress.com or 423-757-6354.

ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT